Virginia, 2003

Winter Storm in Virginia, December 13 to 14, 2003

December 13 to 14, 2003 · NWS RNK · 7 events in 7 counties and zones

Snow, sleet and freezing rain started Saturday night on the 13th and continued into the Sunday afternoon on the 14th. Snow and sleet accumulations of 4 inches fell across Rockbridge county.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Snow, sleet and freezing rain started Saturday night on the 13th and continued into the Sunday afternoon on the 14th. Snow and sleet accumulations of 4 inches fell across Rockbridge county. Ice accretions of a 1/4 of an inch occurred across Amherst, Campbell, Buckingham, Charlotte Counties. Ice accretions of 1/4 to 1/2 of an inch in Halifax and Appomattox counties downed numerous trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 13, 2:10 PM EST, 4 hours earlier.

Area forecast discussion, Dec 13, 2:10 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
210 PM EST SAT DEC 13 2003

.DISCUSSION...
RADAR/OBS SHOWING PRECIP SLOWLY MAKING ITS WAY EWD ALTHO STILL MAINLY
SW OF THE CWA AS BOUNDARY LAYER DRY AIR HOLDS TIGHT. AS ISENTROPIC
LIFT QUICKLY INCREASES THIS EVENING SHOULD SEE -SN/IP DEVELOP ACROSS
THE W AND THEN SPREAD INTO THE ERN ZONES AFTER 00Z. AGAIN MAIN
QUESTIONS COME DOWN TO WHETHER WRN UPPER LOW REMNANT STAYS MORE INTACT
ALLOWING WARMING ALOFT BUT MORE QPF...OR DOES COASTAL TAKE OVER SOONER
AND LIMIT AMOUNTS WRN TIER. ALSO CONVECTION OVER THE SE OF CONCERN AS
THIS MAY BE THE START OF HEAVIER PRECIP HEADING OFF TO OUR SE. OTRW
MODELS GNRLY CONSISTENT IN SHOWING .50-.75 W AND UP TO AN INCH OF
LIQUID FAR SE ZONES. OVERALL WET BULBS CURRENTLY RUNNING COLDER THAN
MODELS AND WITH DRY AIR IN PLACE APPEARS -SN/IP MAY BE PREDOMINANT
PTYPE LONGER EXCEPT FAR S/SW AS SUPPORTED BY LATEST MAPS RAOBS. THUS
PLAN TO STAY WITH GOING WARNINGS/ADVISORIES ATTM WHILE ADJUSTING SNOW
AMOUNTS DOWN SOME WRN ZONES WHERE THINK LESS QPF AT THIS POINT. SIG
ICING POTENTIAL THE PROBLEM SE PENDING LOW TEMPS AND HOW MUCH PRECIP
JUMPS TO THE COASTAL BNDRY. EITHER WAY WILL HOLD WITH CAT POPS
OVERNIGHT AND SEE HOW THINGS UNFOLD THIS EVENING. TEMPS MAINLY MID/UPR
20S TNGT AS EVAPORATIVE COOLING KICKS IN EXCEPT AT OR JUST BELOW
FREEZING SE.

SHOULD SEE MOST SWITCH TO -FZRA LATE AS WARM NOSE ALOFT RIDES IN WITH
STEADY PRECIP TAPERING FROM SW TO NE SUNDAY PER DRY SLOT UNDER COASTAL
SYSTEM. HOWEVER SINCE GFS STILL SHOWING SOMEWHAT OF A SECONDARY AXIS OF
LIFT UNDER 5H TROF...WILL LEAVE -FZRA POPS RATHER HIGH INTO SUNDAY AFTN
BEFORE EMPHASIS SHIFTS TO MAINLY UPSLOPE -SHSN SUNDAY EVENING. EXPECT
MAJORITY TO REMAIN BELOW FREEZING SUNDAY PENDING OVERNGT ICING SO FEW
CHANGES TO HIGHS.

COASTAL DEEPENS OFF THE MID ATLC SUNDAY NGT AND FINALLY EXITS MONDAY
LEAVING STRONG NW GRADIENT IN PLACE PLUS PSBL WIND PROBLEMS RIDGES
PER SUBSIDENCE/85H JET.  MODELS PULL OUT DEEP RH AND EVEN THE LOW
LVL MOISTURE BY MON AFTN. UPSLOPE -SHSN END MON...GIVING WAY TO S/W
RIDGING AND INCREASING WAA TUE AHEAD OF NEXT DEVELOPING MS VALLEY
LOW.

WL GO ON THE COLD SIDE OF GUID FOR MAX TEMPS MON OVER PSBL SNOW/ICE
COVER. NEXT SLUG OF RH LOOKS TO BE ALL LIQUID TUE NGT/E WED BEFORE
SIMILAR DEEPENING OFFSHORE SCENARIO BRINGS MORE UPSLOPE SHSN WED AND
WINDS WED NGT/THU. WARMING TREND THUR-SAT AS LOW LEVEL SW FLOW
DEVELOPS. GNRLY QUIET/SEASONAL WEATHER RETURNS FRI AND CONTS INTO
SAT WITH MORE ENERGY CLIPPING BY TO THE N FOR NOW.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...WINTER STORM WARNING TONIGHT AND SUNDAY FOR NCZ001>006-018>020.

VA...WINTER STORM WARNING TONIGHT AND SUNDAY FOR

VAZ015>020...VAZ022>024...VAZ032>035...VAZ043>047...VAZ058-059.
WINTER WEATHER ADVISORY FOR TONIGHT AND SUNDAY FOR VAZ007-009>014.

WV...WINTER STORM WARNING FOR TONIGHT AND SUNDAY FOR WVZ045. WINTER
WEATHER ADVISORY FOR TONIGHT AND SUNDAY FOR WVZ042>044.

&&

JH/AMS
Hazardous weather outlook, Dec 13, 5:52 AM EST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 AM EST SAT DEC 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

NCZ001>006-018>020-VAZ015>017-019-020-022>024-032>035-043>047-058-
059-WVZ045-141100-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-
CASWELL NC-CHARLOTTE VA-FLOYD VA-FRANKLIN VA-GRAYSON VA-
GREENBRIER WV-HALIFAX VA-HENRY VA-PATRICK VA-PITTSYLVANIA VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-SURRY NC-WATAUGA NC-
WILKES NC-YADKIN NC-
552 AM EST SAT DEC 13 2003

.DAY ONE...

A WINTER STORM WARNING IS IN EFFECT FOR TONIGHT THROUGH 4:00 PM
SUNDAY FOR A MIXTURE OF SNOW...SLEET AND FREEZING RAIN.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VAZ007-009>014-018-WVZ042>044-141100-
BLAND VA-CRAIG VA-GILES VA-MERCER WV-MONROE WV-MONTGOMERY VA-
PULASKI VA-SMYTH VA-SUMMERS WV-TAZEWELL VA-WYTHE VA-
552 AM EST SAT DEC 13 2003

.DAY ONE...

A WINTER WEATHER ADVISORY IS IN EFFECT FOR TONIGHT THROUGH 4:00 PM
SUNDAY FOR A MIXTURE OF SNOW...SLEET AND FREEZING RAIN.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE
AT...HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Halifax

When
December 13, 6:10 PM EST to December 14, 7:00 PM EST
Where
Halifax forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Winter Storm, Charlotte

When
December 13, 6:20 PM EST to December 14, 7:00 PM EST
Where
Charlotte forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

Winter Storm, Campbell

When
December 14, 12:30 AM EST to 7:00 PM EST
Where
Campbell forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Winter Storm, Appomattox

When
December 14, 1:00 AM EST to 7:00 PM EST
Where
Appomattox forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

Winter Storm, Buckingham

When
December 14, 1:30 AM EST to 7:00 PM EST
Where
Buckingham forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

Winter Storm, Amherst

When
December 14, 1:40 AM EST to 6:30 PM EST
Where
Amherst forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Winter Storm, Rockbridge

When
December 14, 2:00 AM EST to 7:00 PM EST
Where
Rockbridge forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330787, 5330788, 5330791, 5330790, 5330789, 5330792, 5330793.